Possible association for bortezomib therapy, chalazia
(HealthDay)—There is a possible correlation between bortezomib use and chalazia, according to a report published online Oct. 15 in JAMA Ophthalmology.
Frederick W. Fraunfelder, M.D., M.B.A., from the University of Missouri School of Medicine in Columbia, and H. Kell Yang, M.D., in private practice in Columbia, reviewed the literature to examine the potential correlation between bortezomib use and chalazia.
The researchers identified 24 reports of bortezomib-associated chalazia; 14 were obtained from the National Registry of Drug-Induced Ocular Side Effects, and 10 case reports were found in the literature. The mean patient age was 61 years; eight patients were female, 11 were male, and the sex was not reported in five cases. The mean duration of bortezomib therapy was just over three months before chalazia onset. Chalazia were usually multiple and involved the upper eyelid. With the package insert there were recommendations for bortezomib dosages; most patients were receiving multiple medications. Eight positive dechallenge case reports and three positive rechallenge case reports were identified.
"Using the World Health Organization's classification for adverse drug reactions, the association between bortezomib use and chalazia is classified as possible," the authors write. "This conclusion is based on the finding that chalazia improved or resolved in most patients when bortezomib was discontinued, the temporal relationship between initial administration of bortezomib and chalazia onset, and the positive dechallenge and rechallenge data."
Full Text (subscription or payment may be required)
Copyright © 2015 HealthDay. All rights reserved.